Winter Weather, Jackson
- When
- February 1, 1:00 AM CST to 8:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
A southerly flow of warmer air aloft was the primary cause of this light snow event. One to two inches of snow fell around the Marion/Carbondale area and points north and east.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A southerly flow of warmer air aloft was the primary cause of this light snow event. One to two inches of snow fell around the Marion/Carbondale area and points north and east. Roads were slick and hazardous. In White County, two separate accidents caused major damage to two vehicles. Near Grayville in White County, ice was blamed on a two-vehicle crash on a rural road. There were no injuries in any of the accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 31, 2:52 PM CST, 10 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 252 PM CST WED JAN 31 2007 .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... BASED ON SURFACE REPORTS...THE LEADING EDGE OF THE SNOW IS A FEW HOURS AHEAD OF SCHEDULE. AT 20Z...SPOTTERS REPORTED SNOW ALREADY BEGINNING IN CARTER AND RIPLEY COUNTIES IN SE MISSOURI. AT 19Z...STEADY SNOW WAS FALLING AT JBR/UNO/VIH. THE 09Z SREF AND 18Z RUC ARE AMONG THE FASTEST OF THE MODELS AND APPEAR TO HAVE THE BEST HANDLE ON TIMING. EXPECT SNOW TO OVERSPREAD SE MISSOURI BY AROUND 00Z...REACHING EVV AND HOP AREAS BY 06Z. RADAR RETURNS AND SURFACE OBS INDICATE SOME POCKETS OF MODERATE TO HEAVY SNOW...WITH VSBY ON OCCASION ONE HALF MILE OR LESS AT JBR AND HRO. THE SNOW IS LIKELY TO VARY IN INTENSITY...AS SHOWN BY VISIBILITIES RANGING FROM 1/2 TO 7 MILES OVER NRN ARKANSAS. THIS AREA OF SNOW CORRELATES WELL WITH STRONG LOW LEVEL WARM ADVECTION PATTERN AND ASSOCIATED ISENTROPIC ASCENT ON 295K SURFACE. NAM/GFS DEPICT THIS AREA OF ASCENT SHIFTING EASTWARD ACROSS THE MID MISSISSIPPI VALLEY TONIGHT...EXITING THE LOWER OHIO VALLEY EARLY THURSDAY. HPC AND MODEL QPF GUIDANCE IS UNANIMOUS...INDICATING AROUND ONE TENTH INCH OR LESS TONIGHT. THIS TRANSLATES TO GENERALLY AN INCH OR LESS OF SNOW. SREF INDICATES CLOSE TO ONE TENTH LIQUID EQUIVALENT OVER FAR WESTERN COUNTIES...WHICH MAY YIELD A COUPLE OF INCHES OF DRY POWDERY SNOW IN SPOTS. AFTER THE DEPARTURE OF THE MAIN PRECIP AREA EARLY THURSDAY...A 500 MB SHORTWAVE WILL TRACK NORTHEAST FROM TEXAS. MODELS ARE NOT IN GOOD AGREEMENT REGARDING THE STRENGTH AND PATH OF THIS SYSTEM...ESPECIALLY CONSIDERING ITS ONLY 24 TO 36 HOURS OUT. THE MODEL CONSENSUS IS THAT THE SHORTWAVE WILL FLATTEN OUT AS IT APPROACHES THE LOWER MISSISSIPPI VALLEY IN THE VICINITY OF WEST TENNESSEE. THE 12Z OPERATIONAL NAM/GFS SPREAD QPF INTO SOUTHERN PARTS OF MISSOURI AND WEST KENTUCKY LATE IN THE DAY WITH THIS FEATURE. PROLONGED SOUTHERLY LOW LEVEL FLOW TONIGHT AND THURSDAY WILL EVENTUALLY WARM THE BOUNDARY LAYER ENOUGH THAT PRECIP TYPE IS AN ISSUE BY THURSDAY EVENING. SURFACE AND BOUNDARY LAYER TEMPS SHOULD CLIMB SLIGHTLY ABOVE FREEZING THURSDAY SOUTH OF THE OHIO RIVER. WHILE SNOW SHOULD BE THE PREDOMINANT PRECIP TYPE DUE TO LOW FREEZING LEVELS...COULD NOT RULE OUT SOME RAIN IN FAR SOUTHERN COUNTIES. GIVEN THE RAPID SPEED OF THE SYSTEM...12Z MODEL QPF OF UP TO ONE TENTH INCH OVER 6 HOURS LOOKS REASONABLE. THIS WOULD YIELD ANOTHER INCH OR SO. A QUICK PEEK AT THE ARRIVING 15Z SREF GUIDANCE IS CONSIDERABLY FURTHER NORTH AND A LITTLE HEAVIER WITH QPF WITH THIS SYSTEM...VERSUS THE FURTHER SOUTH APPEARANCE OF THE 12Z OPERATIONAL RUNS AND 09Z SREF RUNS. WILL MAINTAIN POPS AS IS. AFTER THE DEPARTURE OF THE THURSDAY EVENING SHORTWAVE...THE LOW LEVEL FLOW WILL GRADUALLY TURN NORTHWEST AND BRING SOME COLDER AIR IN. MODELS CONTINUE TO INDICATE PLENTY OF LOW AND MID LEVEL MOISTURE LINGERING THROUGH FRIDAY. A 500 MB SHORTWAVE OVER THE FOUR CORNERS REGION AT 12Z FRIDAY WILL RACE EAST ACROSS THE SOUTHERN PLAINS DURING THE DAY. THIS RESULTS IN SOME LIGHT QPF OVER OUR REGION PER THE NAM MODEL...AND CHANCE POPS IN GFS/NAM MOS GUIDANCE. WILL INTRODUCE SLIGHT CHANCE POPS FOR FRIDAY...ALTHOUGH FLURRIES ARE ALREADY MENTIONED. SOME PARTIAL CLEARING IS EXPECTED FRIDAY NIGHT AS STRONG SURFACE HIGH BUILDS EAST ACROSS THE PLAINS. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... MAIN CONCERN IN THE LONG TERM IS ANOTHER ARCTIC FRONT SUNDAY AFTERNOON AND NIGHT. THE 06Z AND 12Z GFS AND 06Z MREF DATA SUPPORT A MENTION OF LIGHT SNOW WITH THE FRONT. THE FRONT WILL LEAD A LARGE 1040+ SURFACE HIGH INTO THE REGION...SO THE WELL BELOW NORMAL TEMPERATURES WILL CONTINUE THROUGH NEXT WEEK. THE GFS INDICATES ANOTHER STORM SYSTEM MOVING TOWARD THE REGION FOR WEDNESDAY INTO THURSDAY. FOR NOW DECIDED TO LEAVE IT DRY AND WAIT FOR SOME CONTINUITY BEFORE INTRODUCING PRECIPITATION TO THE FORECAST. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MY/DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 354 PM CST WED JAN 31 2007 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-012200- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 354 PM CST WED JAN 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF SNOW OVER SOUTHEAST MISSOURI ARE EXPECTED TO SPREAD EAST...ACROSS THE REMAINDER OF THE REGION THIS EVENING. SNOW ACCUMULATIONS WILL GENERALLY BE AROUND AN INCH BY DAYBREAK THURSDAY. SPOTTY HIGHER AMOUNTS MAY OCCUR IN SOUTHEAST MISSOURI. THE SNOW WILL CAUSE ADVERSE TRAVEL CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AFTER THE FIRST ROUND OF SNOW TAPERS OFF TO FLURRIES THURSDAY MORNING...ANOTHER AREA OF SNOW WILL ARRIVE LATER IN THE AFTERNOON. THIS SNOW MAY BE MIXED WITH RAIN CLOSE TO THE TENNESSEE AND ARKANSAS BORDERS. ADDITIONAL ACCUMULATIONS WILL BE AROUND AN INCH...ESPECIALLY IN SOUTHERN PORTIONS OF WESTERN KENTUCKY. THE PRECIPITATION WILL END THURSDAY EVENING. SOME FLURRIES...PATCHY LIGHT SNOW OR FREEZING DRIZZLE WILL LINGER OVERNIGHT THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION IS NOT ANTICIPATED. ANY REPORTS OF SNOW ACCUMULATION ARE APPRECIATED. MY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 934 PM CST WED JAN 31 2007 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 110>112-114-011000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-CALDWELL KY-CALLOWAY KY- CAPE GIRARDEAU MO-CARLISLE KY-CHRISTIAN KY-CRITTENDEN KY-DAVIESS KY- EDWARDS IL-FRANKLIN IL-FULTON KY-GALLATIN IL-GIBSON IN-GRAVES KY- HAMILTON IL-HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY-JACKSON IL- JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL- MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO- PERRY IL-PERRY MO-PIKE IN-POPE IL-POSEY IN-PULASKI IL-SALINE IL- SCOTT MO-SPENCER IN-STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY- VANDERBURGH IN-WABASH IL-WARRICK IN-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 934 PM CST WED JAN 31 2007 ...PERIODS OF SNOW EXPECTED THROUGH EARLY THURSDAY NIGHT... A COUPLE OF SNOW EVENTS WILL OCCUR OVER THE NEXT DAY OR TWO. EACH EVENT HAS THE POTENTIAL FOR ABOUT AN INCH OF SNOW ACCUMULATION. THE FIRST ROUND OF SNOW WILL OCCUR TONIGHT. SNOW IN SOUTHEAST MISSOURI WILL SPREAD EAST ACROSS THE REMAINDER OF THE QUAD STATE OVERNIGHT...PRODUCING UP TO AN INCH OF SNOW BEFORE IT TAPERS OFF LATE TONIGHT OR EARLY THURSDAY MORNING. THURSDAY WILL THEN OFFER A BRIEF LULL...AND THEN ANOTHER ROUND OF POTENTIALLY ACCUMULATING SNOW WILL HIT THE REGION THURSDAY EVENING. ANOTHER INCH OF SNOW WILL FALL LATE THURSDAY INTO EARLY THURSDAY NIGHT...PRODUCING STORM TOTALS FROM 1 TO 2 INCHES AREA WIDE...THOUGH ISOLATED 3 INCH AMOUNTS ARE POSSIBLE. MOTORISTS AND PEDESTRIANS SHOULD BE AWARE THAT SLIPPERY CONDITIONS WILL EXIST AT TIMES THROUGH AT LEAST THE NEXT 36 HOURS. IT HAS BEEN A LONG TIME SINCE WINTER DRIVING SKILLS HAVE BEEN REQUIRED AROUND HERE. SLOW DOWN...AND LEAVE EXTRA TIME TO REACH YOUR DESTINATION. MOZ100-107>109-011000- BUTLER MO-CARTER MO-RIPLEY MO-WAYNE MO- 934 PM CST WED JAN 31 2007 ...ACCUMULATING SNOW POSSIBLE... 1 TO 2 INCHES OF SNOW IS A POSSIBILITY TONIGHT...ESPECIALLY OVER ELEVATED TERRAIN IN FAR WESTERN PORTIONS OF SOUTHEAST MISSOURI. THE BEST SUCH CHANCE WILL BE ALONG AND WEST OF A POPLAR BLUFF TO GREENVILLE LINE. ELSEWHERE...AMOUNTS OF AROUND AN INCH WILL BE MORE WIDESPREAD. THE SNOW WILL TAPER OFF LATE TONIGHT AND EARLY THURSDAY MORNING... OFFERING A BRIEF LULL DURING THE DAY THURSDAY BEFORE ANOTHER INCOMING ROUND OF SNOW HITS THE REGION THURSDAY EVENING. ANOTHER INCH OF SNOW WILL FALL LATE THURSDAY INTO EARLY THURSDAY NIGHT... WITH TOTALS RANGING FROM 1 TO POSSIBLY AS HIGH AS 3 INCHES. MOTORISTS AND PEDESTRIANS SHOULD BE AWARE THAT SLIPPERY CONDITIONS WILL EXIST AT TIMES THROUGH AT LEAST THE NEXT 36 HOURS. IT HAS BEEN A LONG TIME SINCE WINTER DRIVING SKILLS HAVE BEEN REQUIRED AROUND HERE. SLOW DOWN...AND LEAVE EXTRA TIME TO REACH YOUR DESTINATION.
The national radar mosaic for the moment the first event began.
12 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10050, 10051, 10052, 10053, 10046, 10047, 10048, 10049, 10054, 10055, 10056, 10057.